Hi, I have had visual vertigo for 18 months following a bad chiropractic neck injury. At first I had the spins but it’s settled to just being very annoying off balance, visually sensitivity all the time. I saw a neurologist and he’s started me on amitriptiline diagnosis of VM/MAV. I am wondering do you have to take the medication forever to function normally? Or do you take it for a while and will the body reset itself? Thanks!
Hi Jess, welcome! I am on Amitriptyline (50mg) for the past three months. My Dr is planning on tapering the dosage beginning in September to see what dosage it will take to control my symptoms. I dont know what to expect for the future but I do know that James (@turnitaround) who runs this site was on Ami and is now on no medication. He was able to get the symptoms under control with it and now is maintaining without it. So, I do know it’s a possibility… but obviously with vary with each of us.
Thanks so much! I have forgotten what it feels like to be normal! It has been a long few months with lots of doctors and physios etc not knowing what was wrong, and of course I kept thinking my neck was out! But now I have a diagnosis it makes sense. Many years ago I had 2 migraines and lost my vision with them, so obviously prone to this. I have started on 10mg and am hoping this helps.
I know the feeling Jess, unfortunately for us MAVers… most of us have forgotten what normal feels like. I am 15 months into this and just got my diagnosis 3 months ago. I started with 10mg and went up 10mg per week to the current dosage of 50mg. I did begin to feel some improvement on 10mg however and I hope you do too! If memory serves me, I think James was at 20mg when he found relief. Sounds like your MAV was brought on by the trauma at the chiropractor? Strange thing is that MAV manifests itself in many of us in our necks and shoulders. One huge benefit for me was that Amitriptyline made my neck issues disappear! I have been seeing my chiro for 10 years and haven’t felt the need for the past 3 months! Hope Ami treats you as well as it has me!
Yes I would love to go back in time and not go to the Chiro that fateful day! Did yours start out of the blue? Do you remember any particular trigger? I’m glad the med is working well for you, so far I’ve had no side effects, sleeping so well now. Have had insomnia since this all started. It’s nice to be able to talk on here because normal people just don’t get it, so I don’t even bother talking about it to anyone.
Hello and welcome, from what I’ve seen and used personally in the past , the 20 to 25 mg range seems to be a good therapeutic dose for ami, but that can vary between people. Regardless welcome to the group and heres to better days ahead, whenever they may come
Welcome to the board, Jessica. Good speed towards recovery!
Thank you! This board is very helpful and informative
Hi and welcome to the board. Ami’s a pretty good choice of preventative I’d say. Although you msy probably think your MAV journey so far as protracted to most on here you’ve got through disgnosis and to a preventative at lightning speed which I’m sure will speed things up for you. How long that journey will be is uncertain but generally the aim would be to keep on the preventative for one full year after reaching effective dose which controls most of the symptoms then doctors may decide to reduce. I think the root cause must affect how long you need to continue. Possibly a trauma induced MAV might get off quicker than a hormone fluctuation-induced case as the root cause may take much longer to settle. Ami dosage varies considerably. Many manage very low as @Hammet89 says 20-25mg. In UK 50-100mg is recommended for migraine prevention and some people stay on it indefinitely. It depends on individual need.
which kinda makes me suspect hormones because that sounds alot like me. May I ask about the ‘vision lost’ aspect. Was that brief? A few seconds or longer? Did everything go black? Or, grey? Or, white? Helen
Good morning Jess! (Here in the US anyway )
I remember my first dose of Ami, 10mg and I actually slept through the night for the first time in nearly 11 months! I remember crying to my momma who came to watch over me one day and telling her that if I could sleep… maybe I could get well.
No one “normal” can understand and you know… I’m humble enough to say that if I were in their shoes, maybe I wouldn’t either. It is still so illogical to me even after all the research I’ve done, appts made and talks with folks here that are like me.
So happy you’ve gotten some rest! I had no injury or anything that I know of to trigger MAV, I literally just tried getting out of bed on Jan 9th, 2018 and it was like I was doing barrel rolls underwater! Couldn’t find the floor. I believe mine may be hormonal related as does my specialist. Are you also doing the dietary changes?
Thanks Helen. It could be hormonal too as I’ve noticed it gets worse before and during period. My body was so stressed by the neck injury it’s possible it just tipped it over the edge so to speak. When I lost my vision it started with aura a swirly pattern in my eye, then progressed to patchy vision with segments missing, of course the first time it happened I thought I was having a stroke! All up the aura lasted 30 minutes and with the second one I had vertigo feeling for a week but it went away. Now constant mainly visual sensitivity to lights, bright colours and patterns, like all my vision is heightened but makes me feel sick and dizzy.
And motion sensitivity, makes driving difficult
I haven’t started dietary changes yet, but will look into it too. If it’s hormonal related does birth control help or hinder it for you?
Appreciating I’m not @Naejohn but I think you’ll find, like most things with MAV, it’s not as straightforward as that. If you use this forum’s excellent Search facility you’ll find tons of related posts.
Thanks for detailed reply about your vision loss. Different from mine but I’ve a straight classic migraine friend who shares your exact experience so guess it’s not that unusual. Helen
Hi Jess, I’m not sure about the birth control aspect… I’ve read a couple comments that it has made it worse but then some people find some relief with hormone management therapy. So I think it must just be very specific to each person.
@jess38 As far as hormones, I’ve heard it goes both ways. My Neuro thinks that if a woman suffers from menstrual migraine (regular or vestibular), the proper birth control pill can stabilize hormone fluctuations, thus stopping the resulting migraine activity. But in some women, it can make things worse. It did for me- but I never suffered migraines linked at all to my cycle. The good news is that one should know relatively quickly if hormones will trigger migraine- my Dr said 5-7 days after starting. I would get migraine visual aura about 4days after starting them. So I could not take them. But maybe worth a shot if this is linked to your cycle? I would work with a gyno on this. Gyno would have more experience in the proper types to try.
Thanks all! You guys are amazing! Just wondering I’ve just started the amitripyiline and is it normal for symptoms to feel a bit worse at first, this is day 5 and the light sensitivity and dizziness has been quite bad. I know it’s too soon to make judgements but did your symptoms ramp up a bit at first?
Hiya jess, so I’m on venlafaxine and not ami, but when I started and every time I tirate up, my symptoms flare up, I think it’s very common thing to happen. For me this flare up can last a few weeks but always settles. Best of luck with ami, hope it helps x
Hi jess, while ami is one of the more easier drugs to get used too generally for most, it is normal to have an increase in symptoms while adjusting to the med, or titrating up to whatever dose is recommended for you.
@naejohn is a good one to ask to comment here because she takes Ami and was very light sensitive. I have heard people say Ami made them sleepy and constipated and I know it is good for treating visual vertigo and quite often if a drug is good at controlling a particular symptom it can often also cause that same symptom. Helen